Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Suggest treatment for rapid heart rate and the low potassium levels

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5141 Questions
I am taking diltiazem 24hr er120mg and losartan hctz50- 12.5mg for blood pressure and AFIB. I went to the ER yesterday for 130 heart rate, weakness, and I felt like I couldn't breathe. I was informed that my potassium was low 3.4. Prescribed KLOR-CON M20 two times a day. Now I read about KLOR_CON's interaction with losartan hctz50- 12.5mg and I am concerned that my potassium levels may get too high due to interaction between now and my follow up appointment wit my regular doctor in 10days. BTW, My diet also includes foods high in potassium. Do potassium pills work quickly?
Posted Thu, 20 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Chobufo Ditah 59 minutes later
Brief Answer: You don't need to worry about this Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this rapid heart rate and the low potassium levels that were detected. I understand your worries about the drug interactions and th possibility of high potassium levels. This would simply be a far fetched possibility within 10days. You do not really need to get too worried about the potassium supplementation so long as you are taking this by mouth. The body normally retains just enough to meet its needs and not go into excesses. You would need to take this over a long time and also have a problem with the system that regulates the blood potassium levels to get into higher that normal blood levels. Potassium tablets would not cause any problem to you before you meet your doctor in 10days. If your diet alone was enough to maintain your potassium levels, you would not have had these levels. I strongly believe you need this supplement irrespective of the diet you have been on. While lorsatan can cause an increased in potassium levels, HCTZ causes the body to loose potassium. It is a more complex process than it seems. In all, you would be fine within 10days. There is no reason to get afraid and bothered by this. I hope this addresses your query fully. Feel free to ask for clarifications and more information if need be. I wish you well. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor